It was late 2016, if I recall correctly, that I swallowed my first pill. I had cut it into eighths and had one of my therapists on the other end of the phone, as it was impossible for me to do this on my own. Up until this point, purity was my holy grail. I ate organic food and worked hard to protect the sacred temple of my body against anything that had been tinkered with by man. My therapist continued to challenge my anxiety-ridden thoughts around this- what only seems like brainwashing now- until finally I managed to take an eighth of the tablet, washing it down with water. I did not sleep that night as I was in shock about what I’d done, but slowly it got easier and easier. Eventually I managed to take a whole tablet and it became a normal part of my routine. I was waiting for the day depression and anxiety, like a pair of boiling hot tongs, would finally release me from their crushing clamp. The day I could sleep, clean up, cook, see people, reply to messages and just do normal things without everything feeling like I were running a marathon. That day did not come. After increasing the dose a number of times, putting up with side effects (at one point I had to take a second medication to counter the side effects of the first medication), and waiting weeks for it to kick in, I finally accepted that I wasn’t getting anywhere. The emotional roller coaster of getting my hopes up and having them dashed over and over again was the hardest part. Yet still, I didn’t give up on this drug business. Maybe another one would bring me relief.
My second antidepressant was a pale yellow, football-shaped pill called mirtazapine. I remained on this drug for about a year. I did not feel any better, and again, the dose continued to be increased. 15mg became 30mg; the yellow pill became pinkish orange. 30mg became 45mg; the orange pill became white. Eventually 45mg became 60mg, a dose so high it didn’t exist, so I had to take one 45mg pill and one 15mg pill. After waiting several weeks and still no improvement, I’d had enough, and decided to get off this pathetic drug. I knew that people should not stop taking antidepressants cold turkey, so I dropped back to 45mg. My plan was to remain on 45mg for a few weeks, and then reduce it again by 7.5mg. That is when I started getting the disturbing feeling of being electrocuted just as I was about to fall asleep. My psychiatrist knew that I had been reducing the dose and when I told him about the shocks, all he said was that it could be my anxiety or it could be the withdrawal. No further advice was given. The drug started to feel unbelievably toxic and sinister, as though it was punishing me for reducing it. I just wanted it out of my system ASAP; I thought the less I take of it the better. I remained on 45mg for several weeks and then reduced it to 37.5mg. I continued this pattern, and over the course of a few months I got down to zero. The zaps, however, were not getting any better, and were starting to bother me more and more. They would often stop me sleeping, and while I longed to sleep, I was terrified of it at the same time because of the zaps. Then when I got to zero, I lost the ability to sleep at all; even get remotely close to it. My sleep had become even worse than it was before I took anything! While I often have trouble sleeping at night, I usually sleep through the morning to make up for it. Now I couldn’t even sleep during the morning. I went days and nights without any sleep and finally had to take a sleeping pill to get a few hours.
I jumped online and started looking for help. That is when I found the site survivingantidepressants.org , a whole community of people trying to get off their antidepressants. When going off antidepressants, they recommend reducing it by only 10% of the previous dose and holding this level for at least a month before making the next reduction. It makes for an extremely long and tedious process, especially when you get down to 5mg or less. There are people on the forums who have been tapering for years, and often the tapering process takes even longer than the time spent on the drug. While some people are less sensitive to dose reductions and may be able to get away with reducing it quicker, unfortunately it looks like I’m not one of those people, and the zaps I were getting all along were signs I was tapering too quickly. I thought I wouldn’t have such a problem getting off this drug as it didn’t seem to be doing anything, but my body/brain had still become dependent on it. And that’s the stupidest thing of all, the fact my body has become dependent on something so useless.
Following the advice of the people at survivingantidepressants.org , I have gone back onto 7.5mg of mirtazapine (regrettably, as I do not want to give this wretched pharmaceutical company any more money). I don’t know how long these zaps (also called “sleep myoclonus”) will go on for. It makes it extremely hard to get through this not having an end in sight. Some nights are extremely distressing and I feel so hopeless I want to die. I think about going to hospital, but I worry they will just lock me up and give me more shitty drugs, keeping me in this vicious loop. There’s a real need for an antidepressant rehab, a place people can stay and have support around them while going through this. I feel like you’re better off in many ways being a meth head. All I have right now is survivingantidepressants.org and a peer support group on Facebook for people trying to get off mirtazapine. Yet by no means do I mean to downplay the quality of support offered here. The people in these groups have been so lovely, giving me a lot of their time, responding straight away and checking in with me each day. I just have to use this in moderation, as being on the screen at night can add to my sleep problems.
It is a difficult position I’ve been left in. The drugs have not only not helped me (which is depressing), but I am worse off than before I started. To be hurt by the very people/things that are meant to be helping you inflicts a deep sense of betrayal and mistrust that I find difficult to describe in words. People need to be told how bad the withdrawal from these drugs can be. This will be the last antidepressant I ever take. It’s starting to feel like gambling. Gambling with the mind. Trying to win big and find “the one” while throwing away all this money and doing all this damage in the process. I will have to find some other way to treat my depression, which is hard as I have already exhausted many avenues and antidepressants were my last resort. Right now, all I can do is focus on my self-care and be extra kind to myself while I heal, trust that I WILL heal as the brain is neuroplastic , try to get some balance in my life, talk to my friends about this, go to bed the minute I feel sleepy, keep my anxiety down which only seems to worsen the zaps, and accept that I can’t change what has happened but I am on the right track now. I may have to take another drug to help me sleep in the meantime, but I do not want to get dependent on this drug next and then go through such an awful withdrawal again. That is how messed up this is: these drugs often create more problems which then require another drug to treat, all the while feeding more and more money into BigPharma’s pockets. Thankfully I have had two nights lately where I have been more settled and managed to sleep despite the zaps, which is a really positive sign.